Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Symmetry-breaking bifurcation of analytic solutions to free boundary problems: An application to a model of tumor growth


Authors: Avner Friedman and Fernando Reitich
Journal: Trans. Amer. Math. Soc. 353 (2001), 1587-1634
MSC (1991): Primary 35B32, 35R35; Secondary 35B30, 35B60, 35C10, 35J85, 35Q80, 92C15, 95C15
DOI: https://doi.org/10.1090/S0002-9947-00-02715-X
Published electronically: November 21, 2000
MathSciNet review: 1806728
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we develop a general technique for establishing analyticity of solutions of partial differential equations which depend on a parameter $\varepsilon$. The technique is worked out primarily for a free boundary problem describing a model of a stationary tumor. We prove the existence of infinitely many branches of symmetry-breaking solutions which bifurcate from any given radially symmetric steady state; these asymmetric solutions are analytic jointly in the spatial variables and in $\varepsilon$.


References [Enhancements On Off] (What's this?)

  • 1. J.A. Adam, General aspects of modeling tumor growth and immune response, in A Survey of Models for Tumor-Immune System Dynamics, J.A. Adam and N. Bellomo, eds., Birkhäuser, Boston (1996), 15-87.
  • 2. R.A. Adams, Sobolev Spaces, Academic Press, New York (1975). MR 56:9247
  • 3. O. Bruno and P. Laurence, Existence of three-dimensional toroidal MHD equilibria with nonconstant pressure, Comm. Pure Appl. Math., 49 (1996), 717-764. MR 97g:35137
  • 4. O. Bruno and F. Reitich, Solution of the boundary value problem for the Helmholz equation via variation of the boundary into the complex domain, Proc. Roy. Soc. Edinburgh, Sec. A 122 (1992), 317-340. MR 94e:35131
  • 5. H.M. Byrne, The importance of intercellular adhesion in the development of carcinomas, IMA J. Math. Appl. Med. and Biol., 14 (1997), 305-323.
  • 6. H.M. Byrne, The effect of time delays on the dynamics of avascular tumor growth, Math. Biosciences, 144 (1997), 83-117. MR 98h:92014
  • 7. H.M. Byrne and M.A.J. Chaplain, Growth of necrotic tumors in the presence and absence of inhibitors, Math. Biosciences, 135 (1996), 187-216.
  • 8. M.A.J. Chaplain, The development of a spatial pattern in a model for cancer growth, in Experimental and Theoretical Advances in Biological Pattern Formation, H.G. Othmer, P.K. Maini and J.D. Murray eds., Plenum Press (1993), 45-59. MR 22:9739
  • 9. A. Friedman, On the regularity of solutions of nonlinear elliptic and parabolic systems of partial differential equations, J. Math. Mech., 7 (1958), 43-60.
  • 10. A. Friedman and F. Reitich, Analysis of a mathematical model for the growth of tumors, J. Math. Biol., 38 (1999), 262-284. CMP 99:11
  • 11. A. Friedman and F. Reitich, Nonlinear stability of a quasi-static Stefan problem with surface tension: a continuation approach, to appear.
  • 12. H.P. Greenspan, On the growth and stability of cell cultures and solid tumors, Theor. Biol., 56 (1976), 229-242. MR 55:2183
  • 13. D.L.S. McElwain and L.E. Morris, Apoptosis as a volume loss mechanism in mathematical models of solid tumor growth, Math. Biosciences, 39 (1978), 147-157.
  • 14. D.H Sattinger, Group-Theoretic Methods in Bifurcation Theory, Lecture Notes in Mathematics, 762, Springer-Verlag, Berlin (1979). MR 81e:58022
  • 15. J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, New York (1983). MR 84d:35002
  • 16. G.N. Watson, A Treatise on the Theory of Bessel Functions, Second Edition, Cambridge University Press (1944). MR 6:64a

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35B32, 35R35, 35B30, 35B60, 35C10, 35J85, 35Q80, 92C15, 95C15

Retrieve articles in all journals with MSC (1991): 35B32, 35R35, 35B30, 35B60, 35C10, 35J85, 35Q80, 92C15, 95C15


Additional Information

Avner Friedman
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Email: friedman@math.umn.edu

Fernando Reitich
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Email: reitich@math.umn.edu

DOI: https://doi.org/10.1090/S0002-9947-00-02715-X
Keywords: Free boundary problem, steady states, bifurcation, symmetry-breaking, analytic solutions, tumor growth
Received by editor(s): August 17, 1999
Published electronically: November 21, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society